advertisement

These Four Common Drugs Can Sabotage Your Health. Here’s What to Do

Four Common Drugs Can Sabotage Health
Pill Bottles
Date: February 9, 2016      Publication: Health Insider      Source: Spencer Nadolsky, DO      Print:

Your medications may be interfering with what has been shown, time and again, to be the best medicine for most of what ails you…

Lifestyle medicine.

The problem: Common medications that you may be taking for allergies, high blood pressure, diabetes, depression and other conditions can cause you to gain or lose too much weight—or to be too tired to exercise.

And a whole lot of bad comes from that.

Read on to see whether you’re taking any of these medications…and how to fix the situation if you are.

MEDS THAT FIGHT A HEALTHY LIFESTYLE

• Mood meds.

Problem: Certain antidepressants commonly prescribed for depression, anxiety and other mood disorders can affect weight. For example, paroxetine (Paxil) and mirtazapine (Remeron) often cause weight gain, while bupropion (Wellbutrin) can cause weight loss. (For some conditions, such as cancer, losing weight can be a problem.)

Solution: If an antidepressant you are taking is having a bad effect on your weight—by making you gain or lose when you don’t want to—you might be able to switch to a different antidepressant that has the opposite effect on weight, says Spencer Nadolsky, DO, a board-certified obesity and family physician in Olney, Maryland, who co-writes a monthly “Lifestyle Medicine” column for MedPage Today. And most antidepressants don’t affect weight at all, so switching to one of those is another option. “Or, if it’s mild depression, you can consider cognitive behavioral therapy—talking to a psychologist—which is shown to work very well, too,” Dr. Nadolsky says. (To learn more, see Bottom Line’s Guide to Depression and How to Get Drug-Free Relief.)

• Allergy pills.

Problem: Antihistamines can stimulate overeating. “There are histamine receptors in the brain that are on the appetite pathway, so if you’re blocking the histamine, it may increase your appetite,” Dr. Nadolsky explains. You might keep gaining weight over time, or you might just have a harder time losing weight over time—either way, it’s not good.

Solution: If your allergy symptoms are primarily nasal, try switching from an antihistamine pill to an antihistamine nasal spray, which doesn’t have the same effect on appetite. If you find that you can’t get through the allergy season without a pill—for example, because you also have itchy eyes—then the best defense is awareness. Make sure that you counter the appetite impact of your antihistamine by keeping closer tabs on portion sizes and snacking—and try adding more exercise to your routine. (For nondrug approaches to allergies, see Bottom Line’s guide, Stop Seasonal Allergies—Without Drugs.)

• Diabetes drugs.

Problem: Insulin reduces blood sugar levels but also causes weight gain. That’s an issue if you need to inject insulin, but it’s also a concern if you take oral drugs called sulfonylureas—they reduce blood sugar by making your pancreas push out more insulin. Again, weight gain can result. For many patients, “The underlying issue is that the weight problem is the cause of their insulin resistance and type 2 diabetes in the first place, so while they’re getting their sugars down, they’re worsening the underlying cause—which is the weight, especially around their waist.”

Solution: Optimize your diabetes medications to support weight loss. To do so, talk with your doctor about the possibility of getting off sulfonylureas. “Those drugs have fallen out of favor, but I still see them prescribed a lot,” Dr. Nadolsky says. The alternatives are metformin, SGLT2 inhibitors and GLP1 agonists. In some cases, these drugs, along with lifestyle strategies, can even help diabetics go off insulin. Says Dr. Nadolsky, “I’ve gotten a lot of people off insulin by using these medicines—and lifestyle, of course.” (To learn more, see Bottom Line’s Guide to Natural Ways to Manage Diabetes.)

• Blood pressure pills.

Problem: Beta-blockers such as atenolol (Tenormin) slow your heart rate, which can make you feel tired…a huge obstacle to getting exercise. They also cause weight gain. “They block adrenaline, the hormone that causes your fat stores to come out so you can use them as energy,” Dr. Nadolsky says. Beta-blockers also slightly reduce your metabolic rate, so you’ll naturally burn fewer calories over the course of the day.

Solution: Get off beta-blockers if you can. Some people—such as those who have had heart attacks in the past or who have arrhythmias or heart failure—need beta-blockers to control their blood pressure. For most others, however, these drugs shouldn’t be the first line of treatment, says Dr. Nadolsky. Ask your doctor whether it’s safe for you to switch to a different type, such as an ACE inhibitor, a calcium channel blocker or water pills (diuretics). (To learn more, see Bottom Line’s Guide to Preventing and Lowering High Blood Pressure—Naturally.)

KEEPING YOUR EYE ON THE BALL: LIFELONG HEALTH

If this article helps you spot a specific prescription you take that’s a problem, and you work with your doctor to swap it for another, that’s a good start. But a more fundamental insight is that lifestyle medicine—which uses nutrition, exercise, adequate sleep and stress management to improve your health—can and should be your primary approach to staying healthy and managing chronic conditions. Medications have their place, but don’t let them get you off a healthy path.

“With lifestyle medicine, the side effects are generally good, like looking better and feeling better,” says Dr. Nadolsky.

We’ll take those side effects any day of the week!

 Source: Spencer Nadolsky, DO, a board-certified obesity and family physician practicing in Olney, Maryland, focuses on lifestyle as medicine to treat his patients. He writes the "Lifestyle Medicine" column on MedPage Today with his brother Karl Nadolsky, DO, and is author of The Fat Loss Prescription: 9 Step Plan for Losing Weight and Keeping It Off.